Oklahoma, 2005

Hail and Damaging Winds in Oklahoma, May 12 to 13, 2005

May 12 to 13, 2005 · NWS OUN · 21 events in 12 counties and zones

16 hail, 5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$29,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 12, 3:33 AM CST, 8 hours 47 minutes earlier.

Area forecast discussion, May 12, 3:33 AM CST, 8 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
433 AM CDT THU MAY 12 2005

.DISCUSSION...
THE MAIN FOCUS OF THE FORECAST WILL BE THE NEXT COUPLE OF DAYS AS
TSTM CHANCES WILL BE INCREASING. A COLD FRONT MOVING THROUGH
SOUTHWEST KANSAS AND THE OKLAHOMA PANHANDLE STILL HAS DECENT
PRESSURE RISES OCCURRING BEHIND IT EARLY THIS MORNING. THUS... THE
FRONT IS EXPECTED TO MOVE INTO OUR NORTHWEST OKLAHOMA ZONES THIS
MORNING BEFORE BECOMING STATIONARY...AND WEAKENING... LATER TODAY. A
COUPLE SHWRS/TSTMS WILL BE POSSIBLE IN THE FAR NORTHWEST NEAR THE
FRONT THROUGH MID MORNING. TSTM CHANCES EXPECTED TO INCREASE LATE
TODAY AND TONIGHT... ESPECIALLY ACROSS ABOUT THE NORTHWEST THIRD OF
OKLAHOMA. UPPER SUPPORT EXPECTED TO INCREASE OVER THE REGION BY LATE
TODAY AS THE AREA COMES UNDER THE INFLUENCE OF THE RIGHT ENTRANCE
REGION OF THE UPPER JET MAX CENTERED OVER THE CENTRAL PLAINS.
INSTABILITIES AND DEEP LAYER SHEAR ARE EXPECTED TO BE SUFFICIENT TO
SUPPORT SOME SEVERE TSTMS LATE THIS AFTERNOON AND TONIGHT.
MEANWHILE... IF THIS MORNINGS FRONT CAN MAINTAIN SOME IDENTITY
THROUGH LATE TODAY... IT COULD ALSO ACT A FOCUS FOR TSTM
DEVELOPMENT. AS THE LOW LEVEL JET AND WARM ADVECTION INCREASES
TONIGHT OVER NORTHERN OKLAHOMA... WE COULD SEE LOCALLY HEAVY
RAINFALL ACROSS THE REGION. AGAIN... ANY AVAILABLE LOW LEVEL
BOUNDARIES COULD HELP TO FOCUS THE HEAVIER RAINFALL AMOUNTS.

A COLD FRONT IS EXPECTED TO MAKE A MORE SUBSTANTIAL PUSH SOUTH
ACROSS THE AREA ON FRIDAY AS THE MAIN UPPER TROUGH AXIS BEGINS TO
PUSH INTO THE PLAINS. THE FRONT SHOULD MOVE THROUGH NORTHWEST
OKLAHOMA BY MIDDAY... LIKELY STRETCHING FROM NORTH CENTRAL INTO
SOUTHWEST OKLAHOMA BY EARLY FRIDAY EVENING. TSTMS ARE EXPECTED
ALONG AND NORTH OF THE FRONT... HOWEVER... MESOSCALE FEATURES...
IN THE FORM OF BOUNDARIES REMAINING FROM THE OVERNIGHT
CONVECTION... COULD SIGNIFICANTLY AFFECT THE SHWR/TSTM
DISTRIBUTION. THE FRONT SHOULD MOVE THROUGH ABOUT ALL OF THE AREA
BY SATURDAY MORNING WITH ALL PCPN BEING OUT OF THE SOUTHERN PART
OF THE AREA BY LATE SATURDAY.

ISENTROPIC LIFT EXPECTED TO DEVELOP OVER THE WESTERN PART OF THE
AREA BY LATE SUNDAY. WILL LEAVE IN LOW POPS FOR NOW ACROSS THE
SOUTHWEST SECTIONS WHERE MOISTURE MIGHT BE A LITTLE HIGHER TO
SUPPORT A FEW ELEVATED SHWRS/TSTMS. WILL MAINTAIN A SLIGHT CHANCE
FOR TSTMS ACROSS THE NORTH FOR TUES/WED FOR WEAK UPPER WAVES MOVING
AROUND THE NORTH SIDE OF THE UPPER RIDGE. HOWEVER... AS THE RIDGE
BUILDS NORTH THROUGH ALL OF THE AREA BY SECOND HALF OF THE WEEK...
DRY/WARM WEATHER WILL PREVAIL AREAWIDE.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  85  66  82  54 /  20  40  60  50
HOBART OK         86  65  81  54 /  30  40  60  50
WICHITA FALLS TX  87  66  85  59 /  10  20  40  50
GAGE OK           81  59  71  48 /  60  80  40  20
PONCA CITY OK     84  64  78  53 /  50  80  60  40
DURANT OK         85  66  86  63 /  10  10  20  80

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

32
Hazardous weather outlook, May 12, 10:58 AM CST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1158 AM CDT THU MAY 12 2005

OKZ004>048-050>052-TXZ083>090-131300-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS...AND A SLIGHT RISK OF
SEVERE THUNDERSTORMS FARTHER EASTWARD.

LOCATION...
THE MODERATE RISK AREA IS WEST OF A LINE FROM CHEROKEE..TO SEYMOUR.
THE SLIGHT RISK AREA IS WEST OF A LINE FROM STILLWATER...TO OKLAHOMA
CITY...AND WICHITA FALLS.

TIMING...
ANYTIME THIS AFTERNOON ACROSS NORTHWEST OKLAHOMA. AFTER 3
PM...ACROSS THE REMAINDER OF WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS. AFTER 6 PM ACROSS THE REMAINDER OF THE RISK AREA.

IMPACTS...
HAIL TO THE SIZE OF GOLFBALLS AND 65 MPH WINDS ARE THE PRIMARY
CONCERNS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD BE PREPARED FOR SEVERE WEATHER THIS AFTERNOON AND
TONIGHT.

DISCUSSION...
A STATIONARY FRONT ALONG A LINE FROM CHEROKEE...TO ERICK...WILL BE
THE FOCUS FOR SEVERE STORMS THIS AFTERNOON ACROSS NORTHWEST
OKLAHOMA. THUNDERSTORMS WILL CONTINUE TO FORM ALONG AND JUST NORTH
OF THE FRONT IN THE TEXAS PANHANDLE...WITH STORMS SPREADING ACROSS
NORTHWEST OKLAHOMA...WITH QUARTER SIZE HAIL THE PRIMARY CONCERN.

BY MID TO LATE AFTERNOON...NEW THUNDERSTORMS ARE EXPECTED TO DEVELOP
OVER THE SOUTHERN TEXAS PANHANDLE...NEAR THE TRIPLE POINT OF A
STATIONARY FRONT...SURFACE LOW...AND DEVELOPING DRYLINE. A FEW
SUPERCELLS WILL BE POSSIBLE...WITH STORMS POSSIBLY MOVING INTO
WESTERN OKLAHOMA...MAINLY SOUTH OF INTERSTATE 40...AND WESTERN NORTH
TEXAS AFTER 6 PM...WITH GOLFBALL SIZE HAIL AND 65 MPH WINDS MOST
LIKELY. A SMALL CHANCE OF TORNADOES ALSO EXISTS IN THESE AREAS
THROUGH MID EVENING...AS THE LOW LEVEL JET DEVELOPS...ENHANCING
ROTATIONAL POTENTIAL. ADDITIONAL STORMS SHOULD DEVELOP ALONG THE
FRONTAL BOUNDARY OVER NORTHWEST OKLAHOMA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY MAY 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.

OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL IS ALSO POSSIBLE ACROSS NORTHERN OKLAHOMA...MAINLY
NORTH OF A LINE FROM ERICK...TO WATONGA...AND PERRY...WHERE 2 TO 3
INCHES OF RAIN WILL BE POSSIBLE THROUGH TONIGHT. FLOOD WATCHES MAY
BE NEEDED LATER TODAY...ONCE THE DEVELOPMENT AND EVOLUTION OF
THUNDERSTORMS BECOMES MORE CERTAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE A RISK OF SEVERE THUNDERSTORMS AND HEAVY RAIN AGAIN ON
FRIDAY OVER MUCH OF NORTHERN AND CENTRAL OKLAHOMA...BUT COULD BE
SHIFTED FARTHER SOUTHWARD...DEPENDING ON THE DEVELOPMENT AND
EVOLUTION OF THUNDERSTORMS FRIDAY MORNING. STORMS ARE THEN EXPECTED
TO PROCEED SOUTH OF THE RED RIVER FRIDAY EVENING OR NIGHT BEFORE
DIMINISHING.

THUNDERSTORM CHANCES WILL RETURN TO PARTS OF WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS SUNDAY INTO MONDAY...AND ACROSS NORTHERN
OKLAHOMA TUESDAY INTO WEDNESDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.

JAMES

In the hours before

Special weather statement, May 12, 11:55 AM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1255 PM CDT THU MAY 12 2005

OKZ004-009-121815-
ELLIS OK-HARPER OK-
1255 PM CDT THU MAY 12 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR NORTHERN ELLIS AND HARPER
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF CATESBY AT 1255 PM
CDT...MOVING NORTHEAST AT 45 MPH.

PEOPLE IN ELLIS AND HARPER COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

WR

The radar

The Dodge City radar (KDDC), 140 km away, was scanning. The volume nearest the first event began at 18:19 UTC.

Open the radar archive at this moment

Event by event

16 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Harper

When
May 12, 12:20 PM CST
Where
Harper County, Laverne
Measured
2 in hail
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
36.500, -99.950

Several car windows were broken.

Hail, Ellis

When
May 12, 12:40 PM CST
Where
Ellis County, 1 mi E of Catesby
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.833, -99.617

Hail, Harper

When
May 12, 12:55 PM CST
Where
Harper County, Buffalo
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.817, -98.350

Hail, Alfalfa

When
May 12, 4:45 PM CST
Where
Alfalfa County, 5 mi N of Cherokee
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
36.967, -98.117

Hail, Alfalfa

When
May 12, 5:04 PM CST
Where
Alfalfa County, 10 mi ENE of Amorita
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.967, -98.133

Hail, Alfalfa

When
May 12, 5:05 PM CST
Where
Alfalfa County, 9 mi ENE of Amorita
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.683, -99.983

Hail, Harmon

When
May 12, 9:20 PM CST
Where
Harmon County, 4 mi W of Hollis
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.683, -99.917

Hail was reported on Highway 62 near the Oklahoma-Texas state line.

Hail, Harmon

When
May 12, 9:36 PM CST
Where
Harmon County, Hollis
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.683, -99.917

Hail, Harmon

When
May 12, 9:40 PM CST
Where
Harmon County, Hollis
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
34.733, -99.783

Hail, Harmon

When
May 12, 10:00 PM CST
Where
Harmon County, 5 mi N of Gould
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
34.767, -99.650

Hail, Greer

When
May 12, 10:01 PM CST
Where
Greer County, 12 mi SW of Mangum
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
35.350, -99.200

Thunderstorm Wind, Beckham

When
May 12, 10:30 PM CST
Where
Beckham County, 9 mi S of Elk City
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
36.717, -99.900

Strong thunderstorm wind gusts blew over a double-wide trailer located on the northeast corner of the intersection of Highway 152 and Highway 6, south of Elk City. Stop signs were also blown over about a mile south of this intersection.

Thunderstorm Wind, Washita

When
May 12, 10:45 PM CST
Where
Washita County, 2 mi W of Burns Flat
Measured
53 kt (61 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
35.600, -98.800

Wind gust was measured by the Clinton (CSM) ASOS.

Thunderstorm Wind, Custer

When
May 12, 11:10 PM CST
Where
Custer County, 6 mi SE of Custer City
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.567, -98.950

Hail, Custer

When
May 12, 11:10 PM CST
Where
Custer County, Arapaho
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.567, -98.950

Hail was observed on the west side of town.

Thunderstorm Wind, Custer

When
May 12, 11:15 PM CST
Where
Custer County, Arapaho
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
34.783, -99.283

Shingles were blown off the roof of a home, along with 14 inch diameter tree limbs downed.

Hail, Jackson

When
May 12, 11:19 PM CST
Where
Jackson County, 3 mi E of Blair
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
35.217, -98.600

Thunderstorm Wind, Caddo

When
May 12, 11:25 PM CST
Where
Caddo County, Alfalfa
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.650, -97.483

Hail, Oklahoma

When
May 13, 7:35 AM CST
Where
Oklahoma County, Edmond
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.617, -97.567

Hail was observed at the intersection of Santa Fe Avenue and Danforth Road.

Hail, Oklahoma

When
May 13, 7:40 AM CST
Where
Oklahoma County, 5 mi WSW of Edmond
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.400, -97.867

Hail was reported at the intersection of 154th Street and Pennsylvania Avenue.

Hail, Garfield

When
May 13, 8:00 AM CST
Where
Garfield County, Enid
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.283, -99.417

Hail was observed on the west side of town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2005Every state in 2005This day in weather historyWarnings in Oklahoma, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450228, 5450229, 5450230, 5450231, 5450232, 5450312, 5450313, 5450314, 5450315, 5450316, 5450317, 5448934, 5450318, 5450319, 5450320, 5450321, 5450322, 5450323, 5450324, 5450325, 5450326.